Virginia, 2025

Heavy Snow and Winter Weather in Virginia, February 19 to 20, 2025

February 19 to 20, 2025 · NWS MRX · 5 events in 5 counties and zones

A baroclinic cyclone originating near the Gulf and moving by south of Tennessee, combined with a strong upper level jet, provided for two rounds of snow across southwestern Virginia.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A baroclinic cyclone originating near the Gulf and moving by south of Tennessee, combined with a strong upper level jet, provided for two rounds of snow across southwestern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 19, 12:14 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 19, 12:14 AM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1214 AM EST Wed Feb 19 2025

...New AVIATION...

.UPDATE...
Issued at 806 PM EST Tue Feb 18 2025

No changes were made to the forecast for tonight during the
evening update. Timing for snow arrival looks to be on track. Snow
is being reported in Clarksville and Hopkinsville. Nashville area
is not reporting snow yet but reflectivity shows that snow is on
their doorstep. Snow will begin after midnight for the Cumberland
Plateau counties, in the early morning hours for the Tennessee
Valley and closer to sunrise farther east. Light accumulation will
be possible before sunrise especially in the Upper Cumberland
Plateau.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 300 PM EST Tue Feb 18 2025

1. Snow expected to begin late tonight/early Wednesday morning for
most of the area, transitioning into scattered snow showers
Wednesday night.

2. Cold temperatures may cause travel impacts through Thursday
night.

Currently the low pressure system to our south is continuing to
develop and track along the Gulf Coast today, and will continue
along it's trajectory heading into tomorrow. This will combine with
an upper level jet further to our north across parts of the
Tennessee and Ohio Valleys to bring another winter system to the
southern Appalachians. High pressure across the Plains states will
help to funnel in cold, sub-freezing air into our region which will
help set the stage in throughout the atmosphere to support snowfall
starting tonight. Overnight there will be a dry layer of air in the
lower levels that needs to be overcome by the incoming precipitation
moving through Tennessee and Kentucky towards the southern
Appalachians. The first uncertainty factor (in this very uncertain
forecast) comes from how fast this drier layer will need to be
precipitated into before saturating allowing snow to reach the
surface.

Once the lower levels saturate, likely sometime early in the morning
across the Cumberland Plateau and southwest Virginia we'll see
probably the best window for the fastest accumulating snow before
the sun rises and begins to warm up the lower layers of the
atmosphere and to a lesser degree the surface. Models have remained
fairly consistent about tomorrows temperatures rising back above
freezing pretty much everywhere south of Interstate 40 and even
possibly up into the Tri-cities region. Now it absolutely can still
snow with temperatures several degrees above freezing, but the SLR
are much lower and the snow has a higher chance of melting on
contact with some surfaces. This line of above freezing
temperatures/temperatures warm enough to melt the snow remains the
most uncertain aspect of this forecast and we will likely see
reports out of the same county of snow accumulations while other
parts of the county gets all rain... And this is before even
factoring in how the elevation will affect everything. Adding to the
uncertainty is the fact that some very weak downsloping could occur
in the foothills of the western side of the Appalachian mountains.
Downsloping has a history of having a dramatic affect on the amount
and type of precipitation in the foothills, with a swath of light
rain occur just a few miles away from accumulating moderate
snowfall... So during the day on Wednesday have continued with the
trend of lower snowfall totals along the foothills of the
Appalachians. Have stayed close to NBM, WPC, and HRRR snow amounts
as they all seem to be handling the possible melting and downsloping
better than some of the deterministic models.

Ensemble and probabilistic guidance has remained fairly steady with
this being an advisory level event for almost all of the southern
Appalachians with parts of southwest VA and possibly the tops of the
Appalachian mountains having the best chance to see 4+ inches of
snow Wednesday morning through Thursday morning. Forecast confidence
remains highest in the areas that are expected to stay below
freezing along the northern Cumberland Plateau and over into
southwest Virginia. And the lowest confidence in snowfall totals is
for areas along and south of Interstate 40.

OVernight Wednesday night into Thursday morning very cold air will
funnel into the region as we're under the base of the upper low. And
on the south edge and back side of the low very light lift and QPF
will remain over the region, especially across northeast TN and
southwest VA, as this transitions into a more northwest flow
snowfall event on the back end. An additional 1-2" of snow are
possible in the typically favored orographically enhanced areas of
northeast TN and southwest VA, and we could see closer to 3 inches
in the tops of the Appalachians overnight. The cold air Thursday
morning will be a shock to the system for many as low temperatures
drop into the teens for much of the area, and while winds won't be
particularly strong, the wind chill values will still drop into the
single digits or sub-freezing along the Cumberland Plateau, enhanced
by the snow pack that will likely be lingering over these areas.

Temperatures will struggle to climb back above freezing anywhere
during the day on Thursday.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 300 PM EST Tue Feb 18 2025

Key Messages:

1. Very cold to start the period, but moderating temperatures
thereafter.

2. Outside chance of some flurries/light snow in the north on
Saturday, then some light rain possible on Tuesday. Otherwise,
mostly dry in the long term.

Discussion:

The long term forecast is fairly tranquil and mostly dry.

Thursday night we'll have to contend with very cold temperatures.
After a day with readings at/below freezing across the board, strong
high pressure will build in from the northwest and allow temps to
drop into the single digits Thursday night into Friday morning.
Friday into Saturday will be dry.

Saturday a shortwave will eject east from the Texas panhandle region
towards the Tennessee valley, moving through our neck of the woods
Saturday evening. Most guidance keeps precip limited to areas north
of us, closer to the parent shortwave and vort max. Will keep PoPs
below the mentionable slight chance levels for now, but wouldn't be
surprised to see some flurries or light snow across our Virginia
counties and perhaps into the northern Tennessee valley areas Sat
evening.

Late Sat night into the first of next week look dry, with moderating
temperatures beneath WNW upper flow. Should see highs getting back
into the 50s by Monday.

Monday night through Wednesday another system moves through and
should bring additional light precipitation to at least the northern
parts of the CWA. Still a ways out obviously, but this looks like it
would be simply a rain event.

&&

.AVIATION...
(06Z TAFS)
Issued at 1209 AM EST Wed Feb 19 2025

Aviation conditions will remain VFR for the next couple of hours
with gradual deterioration through the early morning as snow
arrives from the west. For all of the sites, reductions are likely
to begin around 10Z with the most intense snow (mixed with some
rain at CHA) expected to be from 12Z through at least 18Z. At TRI,
more intense snowfall will likely continue until 20Z or later.
Currently, the IFR reductions were maintained in the TAF as the
prevailing conditions during this time. However, any heavier snow
bands could produce reductions to LIFR. CHA will improve back to
MVFR the quickest with TRI possibly remaining IFR into the
evening. Winds will be light and generally near a northerly to
northeasterly direction.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             20  31  17  41 /  10   0   0   0
Knoxville McGhee Tyson Airport, TN  19  28  13  37 /  30   0   0   0
Oak Ridge, TN                       18  28  13  38 /  30   0   0   0
Tri Cities Airport, TN              18  25  10  34 /  60  20   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Winter Weather Advisory until midnight EST tonight for Anderson-
     Campbell-Claiborne-Grainger-Hamblen-Hancock-Hawkins-
     Jefferson-Knox-Loudon-Morgan-North Sevier-Northwest Blount-
     Northwest Carter-Northwest Cocke-Northwest Greene-Roane-
     Scott TN-Sullivan-Union-Washington TN.

     Winter Weather Advisory until 7 AM EST Thursday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Winter Weather Advisory until noon CST Wednesday for Bledsoe-
     Marion-Sequatchie.

VA...Winter Weather Advisory until midnight EST tonight for Lee-Scott
     VA-Washington VA.

     Winter Storm Warning until 7 AM EST Thursday for Russell-Wise.

&&

SHORT TERM...
LONG TERM....CD
AVIATION...BW
Hazardous weather outlook, Feb 18, 3:03 PM EST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
303 PM EST Tue Feb 18 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-192015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
303 PM EST Tue Feb 18 2025 /203 PM CST Tue Feb 18 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A winter storm will spread precipitation into the Tennessee
Valley region starting early Wednesday morning and continuing
through through Wednesday night. With a cold airmass in place
ahead of this system, some light snow accumulation is expected
across much of East Tennessee and southwest Virginia, mainly
during Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More significant snowfall accumulation is possible across the
higher elevations where snow may continue to accumulate into
Thursday morning. The very cold temperatures Wednesday night
through Thursday night could make for hazardous travel conditions,
even with very light snow amounts.

.SPOTTER INFORMATION STATEMENT...

Reports of snow accumulations Wednesday through Thursday will be
appreciated.

In the hours before

Special weather statement, Feb 19, 2:48 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
248 AM EST Wed Feb 19 2025

NCZ060-061-TNZ083>086-099>102-192000-
Cherokee-Clay-Rhea-Meigs-McMinn-Northwest Monroe-Hamilton-Bradley-
West Polk-East Polk-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Dayton, Evensville, Old Washington, Grandview,
Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah,
Sweetwater, Madisonville, Bullet Creek, Chattanooga,
Lookout Mountain, Signal Mountain, Cleveland, Tasso, Conasauga,
Archville, Benton, Parksville, Reliance, Big Frog Mountain,
Ducktown, and Turtletown
248 AM EST Wed Feb 19 2025

...Light Accumulating Snow This Morning...

Snow, possibly mixed with rain at times, will move into the region
early this morning. Accumulations of around 1/2 of an inch are
expected with slightly higher amounts in higher elevation
locations. Some slick travel conditions are possible during the
early commute. If traveling this morning, allow extra time to
reach your destination. Keep extra space between you and other
vehicles. Most of the snow is expected to taper off by early
afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Lee

When
February 19, 3:00 AM EST to February 20, 10:00 AM EST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Two bouts of snow fell in Lee County per the trained spotter in Jonesville. First round delivered 3.25 inches of snow and came to an end at noon on the 19th. Second round of snow overnight into the morning of the 20th delivered another 1.2 inches, for an event total of 4.35 inches of snow.

Heavy Snow, Wise

When
February 19, 4:00 AM EST to February 20, 3:00 PM EST
Where
Wise forecast zone
Reported by
Trained Spotter
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Light to heavy snow fell across Wise County, with the CO-OP observer in Wise reporting 4.7 inches of snow and a trained spotter in Coeburn reporting 5.5 inches of snow.

Heavy Snow, Scott

When
February 19, 4:00 AM EST to February 20, 3:00 PM EST
Where
Scott forecast zone
Reported by
CoCoRaHS
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Heavy snow fell across Scott County, with a trained spotter in Fort Blackmore reporting 3.5 inches of snow and a CoCoRaHS observer reporting 4 inches of snow. Additionally, a trained spotter in Gate City recorded 5 inches of snow.

Heavy Snow, Russell

When
February 19, 4:00 AM EST to February 20, 3:00 PM EST
Where
Russell forecast zone
Reported by
Trained Spotter
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

While the CO-OP observer only noted snow on 1 of the 2 day events, the observer still noted 2 inches of snow in Lebanon. A trained spotter in Lebanon reported a two day event snow of 7 inches of snow.

Winter Weather, Washington

When
February 19, 5:00 AM EST to February 20, 4:00 PM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Light snow was recorded in a few towns in NWS, with a member of the public reporting two inches of snow in Mendota. The CO-OP observer in Memphis measured 1 inch of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1238452, 1240641, 1240642, 1240643, 1240644.